Johnson Chiropractic Logo

Articles

Why You Should Get Off Prescription Acid-Reducing Drugs ASAP!

Women holding her stomach

Treatment with the anti-heartburn drugs known as proton pump inhibitors (PPIs) for eight weeks induces acid-related symptoms like heartburn, acid regurgitation and dyspepsia once treatment is withdrawn in healthy individuals, according to a new study.

More than 40 percent of healthy volunteers, who had never been bothered by heartburn, acid regurgitation or dyspepsia, developed such symptoms in the weeks after cessation of PPIs.

The use of PPIs for acid-related symptoms and disorders is extensive and rapidly escalating. Rebound acid hypersecretion, defined as an increase in gastric acid secretion above pre-treatment levels following antisecretory therapy, has been observed within two weeks after withdrawal of treatment and can lead to acid-related symptoms and possibly PPI dependency.

Sources:

  American Gastroenterology Association July 1, 2009


  Gastroenterology July 2009; 137(1):80-7, 87